Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 25, 2009, 10:14 AM EDT for Shelby County, Indiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2009, 10:14 AM EDT (14:14 UTC)
- Expired
- May 25, 2009, 12:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:40 AM EDT | FLOOD | 5 S Shelbyville, IN | LAW ENFORCEMENT REPORTS THAT STATE ROAD 9 IS FLOODED AT COUNTY ROAD 500 SOUTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIND 251414 FFWIND INC145-251615- /O.NEW.KIND.FF.W.0010.090525T1414Z-090525T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1014 AM EDT MON MAY 25 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SHELBY COUNTY IN CENTRAL INDIANA... THIS INCLUDES THE CITY OF SHELBYVILLE... * UNTIL 1215 PM EDT * AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING TORRENTIAL RAINS MOVING ACROSS THE AREA. SOME PARTS OF THIS AREA HAVE RECEIVED OVER 3 INCHES OF RAIN IN THE PAST 24 HOURS. HEAVY RAINS MAY PERSIST FOR THE NEXT HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALDRON THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 80 AND 84. THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 116 AND 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3957 8595 3951 8566 3935 8565 3935 8596 $$ CO
2 follow-up statements
000 WGUS73 KIND 251457 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1057 AM EDT MON MAY 25 2009 INC145-251615- /O.CON.KIND.FF.W.0010.000000T0000Z-090525T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHELBY- 1057 AM EDT MON MAY 25 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR SOUTHERN SHELBY COUNTY... AT 1040 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THAT FLOODING HAS CLOSED STATE ROAD 9 AT 500 SOUTH IN SHELBY COUNTY. ADDITIONAL HEAVY RAINS HAVE FALLEN AND OTHER ROADS ACROSS SOUTHERN SHELBY COUNTY MAY EXPERIENCE FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALDRON...GENEVA AND MARIETTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3957 8595 3951 8566 3935 8565 3935 8596 $$ CO
000 WGUS73 KIND 251610 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1210 PM EDT MON MAY 25 2009 INC145-251619- /O.EXP.KIND.FF.W.0010.000000T0000Z-090525T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHELBY- 1210 PM EDT MON MAY 25 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM EDT FOR SOUTHERN SHELBY COUNTY... THE HEAVIEST RAINS HAVE ENDED ACROSS SOUTHERN SHELBY COUNTY. HOWEVER...ADDITIONAL MINOR FLOODING DUE TO CONTINUED LIGHT RAIN AND RUNOFF FROM EARLIER RAINS WILL OCCUR. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 100 PM EDT. LAT...LON 3957 8595 3951 8566 3935 8565 3935 8596 $$ CO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:47 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 25, 5:47 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 547 AM EDT MON MAY 25 2009 .AVIATION...DISCUSSION FOR 251200Z TAF ISSUANCE. SLOWLY EVOLVING UPR LOW ACRS NWRN AR WL CONT TO SEND DISTURBANCES NWD ACRS CNTRL INDIANA THROUGH 18Z TUE. ALSO...SLOW MOVING CD FNT ACRS SCNTRL IN WL RETURN N AS A WARM FNT TNGT AND TOMORROW. THESE WL COMBINE WITH AN INCRSGLY MOIST AND UNSTABLE ATMS TO PROVIDE A FEW ROUNDS OF TRWS TODAY THROUGH TOMORROW. CURRENT ACTIVITY ACRS SCNTRL INDIANA WL CONT TO LIFT SLOWLY NWD THIS MRNG. LGT WAS INCRSG ON THE LDS CHART...SO WENT WITH TEMPO TSRA GROUPS FOR ALL BUT LAF WHERE IT WAS A BIT MORE STABLE AND UNCERTAIN THE NEXT SEVERAL HOURS. OTHERWISE...WENT VCTS AND CBS BASED ON PROGGED INSTABILITY AND SEVERAL MORE IMPULSES EXPECTED TO BE EJECTED N FM THE UPR LOW. MODEL TIME SECS SEEM TO BE A BIT PESSIMISTIC REGARDING CIGS...SO WENT MORE WITH PERSISTANCE AND VFR CIGS THROUGH TODAY AND THEN BECMG MVFR TNGT. E WINDS SHOULD STAY UP ABV 5 KTS TNGT AND KEEP FOG FM FORMING. ESE WINDS TO SHIFT TO THE S AFT 12Z TUE AT IND AS THE FNT LIFTS N. && .PREV DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN INTO THURSDAY. AT 06Z SFC AND UPPER LOWS WERE ACROSS ARKANSAS. QUASISTATIONARY FRONT REMAINED ACROSS THE FORECAST AREA /FA/. A FEW LIGHT SHRA WERE ACROSS THE WRN FA...WITH MOST PRECIP ACROSS SRN IL AND SERN MO. OVERALL...THE MODELS ARE IN FAIR AGREEMENT WITH THE SYNOPTIC FEATURES. HOWEVER THE MODELS INITIALIZED POORLY WITH THEIR PLACEMENT OF THE PRECIPITATION. THEY ARE ONCE AGAIN OVERDOING THE EXTENT OF THE RAINFALL. THEY ALSO OVERDID PRECIP DEVELOPENT ON SATURDAY. WITH PLENTY OF UNCERTAINTY EXISTING ON HOW UPPER LOW WILL BE ABSORBED INTO THE MAIN FLOW...WILL USE A BLEND OF MODELS FOR THE MOST PART. HOWEVER WILL NOT NECESSARILY GO WITH MOS POPS DUE TO THE MODEL/S RECENT POOR HANDLING OF RAINFALL. UPPER LOW WILL CONTINUE TO DRIFT NW TODAY. WEAK ISENTROPIC LIFT CONTINUES THROUGHOUT THE DAY. OTHER FORCING IS WEAK AND MAINLY CONFINED TO THE SWRN FA CLOSER TO THE UPPER SYSTEM /AS CAN BE SEEN IN QVECTOR CONVERGENCE PROGS/. EXPECT SOME INSTABILITY TO RETURN TODAY WITH HEATING...AND THIS WILL INTERACT WITH THE OLD FRONT ACROSS THE FA. PUTTING ALL OF THIS TOGETHER LEADS TO LIKELY POPS ACROSS ROUGHLY THE SWRN 1/3 OF THE FA WITH CHC POPS ELSEWHERE. GIVEN EXPECTED LOWER PRECIP COVERAGE WENT WITH THE WARMER END OF MOS NUMBERS FOR HIGHS TODAY. CONVECTION COVERAGE WILL DIMINISH WITH LOSS OF HEATING THIS EVENING. HOWEVER...WITH THE OLD FRONT RETURNING NORTH AS A WARM FRONT...FEEL THAT CHANCE POPS ARE WARRANTED IN THE OVERNIGHT HOURS AS WELL. MAV/MET LOW TEMPS ARE SIMILAR AND LOOK REASONABLE GIVEN EXPECTED CLOUD COVER AND A RELATIVELY HUMID AIRMASS. FA WILL BE IN THE WARM SECTOR ON TUE. WITH NO SIGNIFICANT FORCING PRESENT...FEEL THAT ONLY SCATTERED COVECTION WILL BE AROUND. BETTER CHANCES FOR RAIN WILL ARRIVE ON WED WHEN SFC LOW AND COLD FRONT MOVE INTO THE AREA...SO HAVE RAISED POPS INTO LIKELY CATEGORY. ALSO ADDED SLIGHT CHANCE OF RAIN THU MORNING WITH UPPER TROF MOVING ACROSS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CS
Hazardous weather outlook, May 25, 8:58 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 858 AM EDT MON MAY 25 2009 INZ021-028>031-035>049-052>057-061>065-069>072-261300- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON- SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN- LAWRENCE-JACKSON-JENNINGS- 858 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL OCCUR ESPECIALLY SOUTHWEST OF A LAFAYETTE TO NEW CASTLE LINE. SOME AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY. THIS MAY BE SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW LYING AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ANY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051-060-067-068-261300- VIGO-SULLIVAN-KNOX-DAVIESS- 858 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL OCCUR. SOME AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY. THIS MAY BE SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW LYING AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ANY THUNDERSTORMS. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER. MODERATE FLOODING SHOULD END BY LATE TONIGHT. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE LOWER WABASH RIVER THROUGH THURSDAY. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:23 PM EDT | Flash Flood Warning | IND | Knox, Sullivan, Vigo | 3 hr |
| May 25, 2:27 PM EDT | Flash Flood Warning | IND | Daviess, Knox, Martin | 3 hr |
| May 25, 4:13 PM EDT | Flash Flood Warning | IND | Knox, Sullivan, Vigo | 3 hr |
| May 25, 5:32 PM EDT | Areal Flood Warning | IND | Daviess, Knox, Lawrence, Martin | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.